Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 16, 2017, 3:04 PM CDT for Rice County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 3:04 PM CDT (20:04 UTC)
- Expired
- May 16, 2017, 3:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 65 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:20 PM CDT | HAIL 1 | 2 Nnw Faribault, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
153
WWUS83 KMPX 162004
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017
MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...
At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and
Faribault Airport.
This includes Interstate 35 between mile markers 51 and 66.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 16, 2:23 PM CDT, 41 minutes earlier.
Area forecast discussion, May 16, 2:23 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 223 PM CDT Tue May 16 2017 .Updated for 18Z Aviation Discussion... Issued at 207 PM CDT Tue May 16 2017 && .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Tue May 16 2017 The warm front of recent interest stretches from southeastern South Dakota across southern Minnesota and west central Wisconsin. Scattered showers and thunderstorms will continue early this morning with much of the area in the zone of isentropic upglide north of the aforementioned front. Could see a few of these flare up to produce hail early this morning with the low level jet around 50+ knots as a shortwave trough lifts into southwestern Minnesota. Updrafts are somewhat elevated so the severe threat is limited, but mid-level lapse rates around 7.5-8C and decent MUCAPE values will support a small chance this morning. Convection should diminish throughout the mid to late morning hours, although the far northern part of the forecast area (central MN into northern WI) could see lingering activity. The majority of the area will see a break in activity during the afternoon, with the next tricky part of the forecast being temperatures. Today will be warmer given the location of the front (with much of the area in the warm sector), and considering convection will diminish in time to allow for recovery of the airmass. Expect low to mid 80s south of I-94 (nearing upper 80s along the IA border), with upper 70s to around 80 north of I-94. By evening, expect thunderstorms to fire along and ahead of the cold front, roughly along I-35 and eastward into WI. These storms will still be capable of hail, gusty winds and brief heavy downpours (with PWATs still around 1.5 inches). Expect heavy rainfall to become more widespread tonight as more organized forcing from shortwave energy lifts into the area. .LONG TERM...(Wednesday through Monday) Issued at 330 AM CDT Tue May 16 2017 Wednesday will be turning cooler as a frontal boundary moves across the area. Locally heavy rainfall will occur as a secondary surge of upper level energy moves northeast across the Upper Midwest. An abrupt change to the warm/mild air mass overhead will occur as Wednesday system moves northeast of the region. This change will be notable as dew points fall from the 60s, into the 20s/30s by Thursday morning. The mean upper air pattern will slowly transition to northwesterly flow by late in the weekend. However, additional chances of precipitation will occur, especially Friday afternoon, through Saturday afternoon as another upper level storm system moves from the desert southwest, into the Upper Midwest. More scattered showers will occur late Sunday/Monday as the north/northwest flow aloft will lead to additional short waves moving southeast across the region. Overall, the short term warm/mild period will change to much cooler and but remain unsettled for the end of the week, and into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 207 PM CDT Tue May 16 2017 VFR conditions this afternoon, with showers and thunderstorms developing later this evening across southeast MN and western WI. These thunderstorms could produce heavy rain, but as of now it appears they will be south and east of most taf sites. The storms will lift northeast Wednesday morning, with MVFR/IFR ceilings developing. Another area of rain will develop on Wednesday along a line from Redwood Falls through St Cloud. KMSP... VFR conditions today with showers and thunderstorm chances increasing later this evening and overnight. The heaviest rain should be south and east of KMSP. Cloud bases should lower overnight and be below 1700 ft tomorrow with rain likely. /OUTLOOK FOR KMSP/ Thu...VFR with MVFR/-SHRA possible early. Wind N at 10G15kt Fri...VFR with MVFR/-TSRA possible. Wind NE at 10kt Sat...MVFR/RA with IFR possible. Wind E at 10G20kt && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...JRB
Hazardous weather outlook, May 16, 2:25 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 225 PM CDT Tue May 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 225 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms with heavy rain and severe weather are possible later tonight. Flooding and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will occur Wednesday. The main severe weather threat will be locally heavy rainfall and flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, May 16, 9:29 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 AM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL SHOREVIEW 45.08N 93.14W
05/16/2017 M1.50 INCH RAMSEY MN PUBLIC
CORRECTED TIME OF REPORT TO RADAR ESTIMATED
TIME OF 545 AM. REPORTED VIA INTERNET.
&&
MKMLocal storm report, May 16, 11:35 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1135 AM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL KENYON 44.28N 92.99W
05/16/2017 M1.00 INCH GOODHUE MN PUBLIC
&&
MKMSpecial weather statement, May 16, 3:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017
MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...
At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and
Faribault Airport.
This includes Interstate 35 between mile markers 51 and 66.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:53 PM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| May 15, 9:32 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 43 min |
| May 15, 9:55 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 35 min |
| May 15, 10:04 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 56 min |
| May 15, 10:25 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
| May 15, 11:11 PM CDT | Special Weather Statement | MPX | Waseca | 34 min |
| May 15, 11:39 PM CDT | Special Weather Statement | MPX | Rice | 36 min |
| May 16, 1:18 AM CDT | Special Weather Statement | MPX | Rice | 42 min |
| May 16, 3:05 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 55 min |
| May 16, 3:47 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Stevens, Swift | 28 min |
| May 16, 4:20 AM CDT | Special Weather Statement | MPX | Kandiyohi, Stearns | 55 min |
| May 16, 5:06 AM CDT | Special Weather Statement | MPX | Brown, Martin, Redwood, Watonwan | 84 min |
| May 16, 2:54 PM CDT | Flash Flood Watch | MPX | Faribault, Freeborn, Goodhue, Rice, Steele, Waseca | 12 hr |
| May 16, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 48 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 39 min |
| May 16, 4:38 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 52 min |
| May 16, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 43 min |
| May 16, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 33 min |
| May 16, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 44 min |
| May 16, 6:58 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 47 min |
| May 16, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 44 min |
| May 16, 4:39 PM CDT | Tornado Warning | MPX | Barron, Polk | 51 min |
| May 16, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 65 min |
| May 16, 5:05 PM CDT | Tornado Warning | MPX | Barron | 55 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Saint Croix | 47 min |
| May 16, 5:37 PM CDT | Tornado Warning | MPX | Rusk | 38 min |
| May 16, 6:01 PM CDT | Tornado Warning | MPX | Rusk | 59 min |
| May 16, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Rusk | 65 min |
| May 16, 6:14 PM CDT | Tornado Warning | MPX | Chippewa | 35 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.